An autopsy on a Sampson County man revealed the presence of a synthetic drug five times more potent than heroin, one of three deaths in the state that prompted a health advisory Wednesday from the N.C. Department of Health and Human Services.
The N.C. DHHS issued the advisory related to acetyl fentanyl, following at least three deaths related to the synthetic drug. Toxicologists at the Office of the Chief Medical Examiner detected acetyl fentanyl in specimens associated with deaths that occurred in January in Sampson, Person and Transylvania counties.
“This is the first time we have any evidence of this drug in Sampson County,” Sheriff’s Capt. Eric Pope said Wednesday. He said investigation into the death, and the local presence of acetyl fentanyl, was ongoing.
In the Sampson death, Pope said the male victim was found by emergency responders “within the past two to three weeks.” All standard protocol for an unattended death was followed, Pope noted, including initial crime scene processing. An autopsy was then conducted.
The man’s name is not being released at this time. Pope said the Sheriff’s Office was being “generic” in the amount of information it was releasing at this point due to some notifications that still have to be made.
The DHHS stated that final death certifications in the three cases are still pending.
“It is important for law enforcement, medical professionals and our citizens to be aware that this dangerous drug is in North Carolina,” said acting State Health Director Robin Gary Cummings in the DHHS statement. “Acetyl fentanyl is another addition to a growing list of synthetic drugs and represents a serious threat to public health.”
Acetyl fentanyl is an opioid analgesic drug that is up to five times more potent than heroin. It is an analog of fentanyl, a powerful narcotic analgesic, and is not available as a prescription drug in the United States.
“It is five times more powerful than heroin has ever dreamed of being,” Pope noted. “And I don’t mean in terms of euphoria. It is extremely dangerous.”
Last June, the Centers for Disease Control and Prevention issued an alert to public health agencies, state laboratories, medical examiners, coroners and emergency departments to be on the lookout for acetyl fentanyl. The CDC also advised emergency departments and emergency medical services to ensure that they have adequate supply of naloxone, an emergency antidote to opioid overdose.
The alert came after Rhode Island officials reported that 14 overdose deaths from acetyl fentanyl between March and June 2013. Since then, the drug has been linked to additional deaths in Pennsylvania, Louisiana and now North Carolina.
“You can only imagine the dangers associated with it,” said Pope. “We’re following up on some things, trying to see where the person might have gotten this from.”
Chris Berendt can be reached at 910-592-8137 ext. 121 or via email at firstname.lastname@example.org.